Social Media Impacts Cancer Rx Adherence

Breast cancer survivors take to social media to discuss aromatase inhibitor side effects

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) “I hurt, ache, swell, pain, shuffle, have significant join pain, have cognitive issues, and feel like I’m 80 when I’m mid-50’s. But I’m also so afraid of the breast cancer that I shuffle alongside of everyone, like you do.” Those are the words of a breast cancer survivor talking on a social media channel.

She’s talking about what it feels like for her to take medications called aromatase inhibitors, which are used to help keep breast cancer from returning.

A new study found that, based on social media conversations, about 13 percent of women quit taking their AIs because the side effects are so intense.

So discussions over Twitter and Facebook about AIs had a negative impact on medication adherence. Physicians need to be aware of these findings, the authors concluded, so that patient communication can be improved.

"Take your Rx as prescribed."

This study is the work of researchers from the Perelman School of Medicine at the University of Pennsylvania. The study leader was Jun J. Mao, MD, MSCE, assistant professor of Family Medicine and Community Health, who also directs the Integrative Oncology program in Penn’s Abramson Cancer Center. They examined what women taking AIs were talking about on social media channels.

“This type of social support can be very valuable to patients who are struggling with side effects like joint pain, and may serve as a forum where they will be encouraged to seek help from their physician,” Dr. Mao said in a statement. “However, our findings indicate that message board discussion of the side effects of AIs may also have negative consequences for adherence to therapy, or make patients reluctant to begin taking these drugs at all.”

Most women are diagnosed with what’s called estrogen receptor-positive (ER+) breast cancer. Estrogen drives these cancers. So these women are prescribed estrogen-blocking medication to take for 5 years (usually) following primary treatment.

There’s a problem, though. Women on AIs often suffer from unpleasant side effects. Joint pain, stiffness and difficulty walking are common.

There are three aromatase inhibitors on the market - Arimidex (anastrozole), Aromasin (exemestane), and Femara (letrozole). They are given to post-menopausal women with estrogen receptor-positive (ER+) breast cancer.

Earlier research has shown that about half of the women prescribed AIs stop taking them. Quitting this therapy increases a woman’s risks of dying of breast cancer and other causes, the researchers said.

For this study, the researchers analyzed just over 25,000 message board posts on 12 popular websites, including breastcancer.org, Susan G. Komen for the Cure and Oprah.com. Here’s what they heard the women talking about:

  • Nearly 20 percent of the women posting comments complained of at least one side effect.
  • About 25 percent complained of muscle, skeletal and joint pain.
  • Hot flashes, night sweats, osteoporosis and weight gain were also mentioned.
  • 12.8 percent said they quit AIs and had no plans of switching to another brand, citing severe joint pain as the reason for stopping.
  • Some 28 percent posted an intent to switch medicines within the class.
  • 30 percent of the women said they were using exercise to deal with the joint pain. 
  • 42 percent of those offering advice recommended prescription or over-the-counter drugs for pain relief
  • 44 percent suggested taking herbal or mineral supplements such as glucosamine and chondroitin
  • 27 percent urged their breast cancer sisters to talk with their physicians.
  • Only 8 percent tried to convince the posters to stay on the medications.

Dr. Mao and senior study author, John Holmes, PhD, said “mining social media discussions” could be very valuable. “This range of perspectives would be difficult to capture in a typical clinical trial or survey, and may provide valuable data to guide healthcare providers seeking new ways to engage with patients and help them make decisions that will improve their health and provide them with a good quality of life,” said Dr. Holmes, who is associate professor of Medical Informatics in Epidemiology.

The findings are published January 16 in the journal Pharmacoepidemiology and Drug Safety. The study was supported by the National Library of Medicine, the American Cancer Society, and the National Institutes of Health.

Reviewed by: 
Review Date: 
January 20, 2013
Last Updated:
January 22, 2013